Printer Friendly

Sleep apnea and anesthesia ... E-cigarettes ... Bruising.

I need to have an operation, but I suffer from obstructive sleep apnea. Is it safe for me to have a general anesthetic?

Patients who have sleep apnea have a higher risk of post-operative respiratory complications after receiving a general anesthetic, so your concern is well-founded.

OSA occurs when the muscles in your airway relax as you sleep. This causes the airway to narrow, resulting in repetitive interruptions in breathing and reducing the supply of oxygen to the brain. Anesthetics and sedatives can exacerbate this because they further relax the upper airway muscles. Some painkillers given after surgery also may increase the risk. Matters may be further complicated if a patient needs to be intubated (in which an oxygen tube is inserted into the throat via the mouth), since this can cause swelling in the airways.

It's important to inform your doctors and the anesthesiologist that you suffer from OSA so that you can be closely monitored after surgery to ensure your breathing isn't compromised. If you use a continuous positive airway pressure (CPAP) machine, as do many patients with OSA, take it with you to the hospital so you can use it in the recovery room after the anesthesia wears off.

I've tried several times to stop smoking. Would using an "e-cigarette" help me quit?

It's unlikely--in fact, a study found that adult smokers who use e-cigarettes are actually 28 percent less likely to stop smoking real cigarettes. The study follows 2015 guidelines from the U.S. Preventive Services Task Force that conclude there is insufficient evidence to recommend the devices as a smoking cessation aid. No e-cigarette company has submitted an application to the U.S. Food and Drug Administration (FDA) to approve e-cigarettes for smoking cessation, but the FDA has not taken any action yet against companies that claim e-cigarettes are effective for quitting smoking--so you are likely to keep seeing advertisements that claim they can help.

Because e-cigarettes are presently unregulated, some contain more nicotine than regular cigarettes. They also may contain potentially harmful "mystery" ingredients: One study detected a chemical used in antifreeze in two brands of e-cigarettes. A better choice is to try a combination of behavioral counseling and medication to help you quit the habit. Discuss these options with your doctor, ask for a referral to a healthcare professional who specializes in smoking cessation, and consider contacting the American Cancer Society (1-800-227-2345) for local support groups.

For the past few months, I've noticed that my forearms bruise very easily. Is it possible this is a symptom of a serious health problem? I am 74 years old.

The fact that you're developing the bruises on your arms may mean that you have a condition called senile purpura (also called actinic purpura and solar purpura). Bruising on the forearms and hands is a common complaint in older adults and has no adverse health consequences. It occurs due to age-related fragility in the blood vessels and skin, and bruises may appear with no obvious trauma to the skin.

You didn't mention any medications, but certain drugs--for example, aspirin, prednisone (Sterapred) and other corticosteroids, warfarin (Coumadin), and clopidogrel (Plavix)--can exacerbate senile purpura. If you take any of these medications, don't stop taking them--but report the bruising to your doctor. Occasionally, bruising of this type may be due to another condition called idiopathic thrombocytopenia purpura (ITP), which is caused by very low platelet levels. Other symptoms of ITP include clusters of tiny, reddish-purple spots on the lower legs, nosebleeds, prolonged bleeding from cuts, and fatigue. If your platelet count is very low, you may need treatment to increase it.

Editor-in-Chief

Orli R. Etingin, M.D.

Director, Iris Cantor Women's Health Center

Vice Chairman, Dept. of Medicine

Professor of Clinical Medicine, Weill Cornell Medical College
COPYRIGHT 2016 Belvoir Media Group, LLC
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2016 Gale, Cengage Learning. All rights reserved.

 
Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:ASK DR. ETINGIN
Author:Etingin, Orli R.
Publication:Women's Health Advisor
Date:Mar 1, 2016
Words:627
Previous Article:Do your hands hurt? Relieve pain and stiffness with exercises: exercising your hands in the morning can improve function and reduce pain throughout...
Next Article:Practical strategies for weight loss.
Topics:

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters